Alert archive / New York / Flood Watches in 2011

Flood Watch 15, NWS Albany, NY

September 6, 201115 counties in New York; Bennington County, Windham County, Vermont; Berkshire County, Massachusetts

NWS Albany, NY issued this flood watch at Sep 6, 2011, 1:03 PM EDT for 15 counties in New York; Bennington County, Windham County, Vermont; Berkshire County, Massachusetts. It took effect at Sep 7, 2011, 12:00 AM EDT. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Sep 6, 2011, 1:03 PM EDT (17:03 UTC)
In effect from
Sep 7, 2011, 12:00 AM EDT
Expired
Sep 8, 2011, 12:15 PM EDT
In force
36 hr
Issued by
NWS Albany, NY
Flood severity
None

Counties Berkshire County, MA, Albany County, NY, Columbia County, NY, Dutchess County, NY, Fulton County, NY, Greene County, NY, Hamilton County, NY, Herkimer County, NY, Montgomery County, NY, Rensselaer County, NY, Saratoga County, NY, Schenectady County, NY, Schoharie County, NY, Ulster County, NY, Warren County, NY, Washington County, NY, Bennington County, VT, Windham County, VT

The radar

The Albany radar (KENX), 27 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 5.1 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2011-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2011-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flood watch went out at Sep 6, 6:54 AM EDT, 6 hours 9 minutes earlier.

Area forecast discussion, Sep 6, 6:54 AM EDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
654 AM EDT TUE SEP 6 2011

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL SETTLE SOUTH OF THE REGION
TODAY...WITH A BRIEF RESPITE FROM THE RAINFALL POSSIBLE THIS
AFTERNOON AND EVENING...ESPECIALLY NORTH OF ALBANY. THE FRONT WILL
RETURN NORTHWARD LATE TONIGHT INTO WEDNESDAY...ALLOWING RAIN TO
REDEVELOP FROM SOUTH TO NORTH. LOCALLY HEAVY RAIN WILL BE
POSSIBLE...ESPECIALLY ACROSS WESTERN PORTIONS OF THE REGION
WEDNESDAY AND WEDNESDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 645 AM EDT...THE LARGE RAIN SHIELD IS FINALLY SHIFTING
S/E...AND DECREASING IN INTENSITY AS PER EXPECTATIONS GIVEN WEAKENING
DYNAMICS AND DEPARTING UPPER LEVEL JET. GIVEN RECENT RADAR
TRENDS...HAVE ELIMINATED POPS ACROSS FAR NW AREAS FOR TODAY...AND
TAPERED THEM FURTHER A BIT FURTHER S/E INTO THE LAKE GEORGE REGION
AND WESTERN MOHAWK VALLEY. IT APPEARS THAT THESE AREAS SHOULD GET
A BREAK FROM THE RAIN AS EARLY AS THIS MORNING...INTO THE
AFTERNOON. FURTHER S/E...THE NORTHERN PERIPHERY OF ADDITIONAL
LIGHT RAIN MAY OCCASIONALLY GRAZE PORTIONS OF THE SARATOGA REGION
INTO SOUTHERN VT...SO WILL KEEP LOW CHC TO SLIGHT CHC POPS FOR
THESE AREAS. ALL OTHER AREAS REMAIN SAME WITH REGARD TO POPS. HAVE
ALSO CANCELLED THE FFA GIVEN DECREASING TREND OF RAINFALL RATES
WITHIN RAIN SHIELD.

OTHERWISE...JUST ADDITIONAL MINOR TWEAKS TO HOURLY TEMPS/DEWPOINTS
AND WIND BASED ON OBS.

PREVIOUS DISCUSSION FOLLOWS...

AS OF 5 AM EDT...A LARGE SHIELD OF LIGHT TO MODERATE RAINFALL
CONTINUES ACROSS MOST OF THE FORECAST AREA...ALONG WITH SOME
EMBEDDED ELEMENTS OF HEAVY RAIN. THIS RAINFALL APPEARS TO BE IN
ASSOCIATION AN UPPER LEVEL JET MAX OF 130-140 KT...CURRENTLY
TRANSLATING E ACROSS NORTHERN NEW ENGLAND/SOUTHERN QUEBEC...PLACING
OUR REGION WITHIN THE RIGHT ENTRANCE REGION. THIS ALSO HAS ALLOWED
FOR ENHANCED MID LEVEL FRONTOGENETICAL FORCING...ALLOWING FOR THIN
BANDS OF HEAVIER RAIN TO OCCUR...WITH HOURLY RAINFALL RATES OF
0.25-0.35 INCH/HOUR. ALTHOUGH THE THREAT FOR TRUE FLASH FLOODING IS
DECREASING...CAN NOT RULE OUT SOME FLOODING...AND FELT BEST TO
CONTINUE WITH FLASH FLOOD WATCH RATHER THAN CANCEL.

THE AFOREMENTIONED JET MAX AND ASSOCIATED FORCING SHOULD GRADUALLY
WEAKEN AND MOVE FURTHER N/E OF THE REGION LATER THIS MORNING...WITH
WEAK FORCING REMAINING OVER THE REGION THIS AFTERNOON...MAINLY
INCREASING ISENTROPIC LIFT ACROSS SOUTHERN AREAS. WE FEEL THAT THE
RAIN MAY TAPER OFF FROM NW TO SE LATER THIS MORNING INTO THE
AFTERNOON FOR AREAS N OF THE MOHAWK RIVER VALLEY INTO SOUTHERN
VT...AND POSSIBLY INTO THE CAPITAL REGION FOR A TIME DURING THE
AFTERNOON HOURS. IN FACT...SKIES MAY EVEN BRIGHTEN AT TIMES/WITH
SOME BREAKS IN THE CLOUDS POSSIBLE/ACROSS NORTHERN AREAS.

FOR SOUTHERN AREAS...PERIODS OF RAIN WILL LIKELY CONTINUE MUCH OF
THE DAY...ALTHOUGH A FEW DRY STRETCHES WILL BE POSSIBLE THIS
AFTERNOON.

EXPECT A COOL DAY...WITH MAXES MAINLY 65-70 WITHIN THE HUDSON RIVER
VALLEY...WARMEST ACROSS NORTHERN AREAS WHERE RAIN SHOULD TAPER OFF
AND CLOUDS MAY THIN A BIT LATER TODAY...WITH GENERALLY UPPER 50S TO
LOWER 60S EXPECTED ACROSS HIGHER ELEVATIONS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
TONIGHT...THE BRIEF BREAK FROM RAINFALL ACROSS AT LEAST NORTHERN
PORTIONS OF THE REGION SHOULD END BY LATE TONIGHT...AS ISENTROPIC
LIFT INTENSIFIES ONCE AGAIN FROM SOUTH TO NORTH. THIS SHOULD ALLOW
RAIN SHIELD TO EXPAND BACK TO THE N/NE...ESPECIALLY AFTER
MIDNIGHT...WITH MOST AREAS RECEIVING LIGHT TO MODERATE RAIN BY
DAYBREAK...ALONG WITH THE POSSIBILITY OF SOME EMBEDDED HEAVIER
PERIODS OF RAIN. EXPECT MIN TEMPS TO FALL INTO THE 50S TO LOWER
60S IN MOST AREAS.

WED-WED NT...MAIN THRUST OF ISENTROPIC LIFT SHOULD EXPAND N/NW
ACROSS THE REGION DURING THE MORNING...BEFORE SLOWING PROGRESSION TO
THE N/W DURING THE AFTERNOON. THIS SHOULD ALLOW FOR A BAND OF
MOD-HVY RAIN TO LIFT N/W IN THE MORNING...POSSIBLY SLOWING DOWN
AND/OR STALLING ACROSS PORTIONS OF THE WESTERN MOHAWK VALLEY AND
ADIRONDACKS INTO WED NT. IT APPEARS THAT THIS REGION WILL BE UNDER
THE GREATEST RISK FOR HEAVY RAIN DURING THIS TIME PERIOD...ALTHOUGH
STILL CAN NOT COMPLETELY RULE OUT ADJACENT AREAS OF THE CATSKILLS
AND SCHOHARIE VALLEY FOR SEVERAL INCHES OF RAINFALL. CONFIDENCE IS A
BIT GREATER THAT S/E PORTIONS OF THE REGION SHOULD RECEIVE LESS
RAINFALL DURING THIS TIME...ESP ACROSS THE MID HUDSON VALLEY REGION
AND WESTERN NEW ENGLAND...AND SOUTHERN VT...WHERE BEST RAINFALL
SHOULD BE LATE TONIGHT INTO WED MORNING...BEFORE BECOMING MORE
INTERMITTENT AND SHOWERY WED AFTERNOON AND EVENING. EXPECT LITTLE
DIURNAL RANGE IN TEMPS...WITH WED MAXES MAINLY IN THE LOWER/MID 60S
WITHIN THE HUDSON RIVER VALLEY...AND 50S ACROSS THE NORTH COUNTRY.
SLIGHTLY WARMER MAXES COULD OCCUR IN SOUTHERN AREAS SHOULD RAIN
TAPER OFF. EXPECT WED NT MINS TO FALL INTO THE 50S/LOWER 60S.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THU-THU NT...IT APPEARS THAT BEST SURGE OF MOISTURE MAY IN FACT
SHIFT S/W OF REGION DURING THIS TIME PERIOD AS MID LEVEL HEIGHTS
RISE TO THE N/E. WILL TAPER POPS INTO CHC RANGE THU...AND SLIGHT CHC
RANGE FOR THU NT. IT WILL BE HUMID...AND SLIGHTLY WARMER...WITH MAX
TEMPS REACHING THE UPPER 60S TO MID 70S...AND OVERNIGHT MINS MAINLY
IN THE 60S IN VALLEYS...AND 50S ACROSS HIGHER ELEVATIONS.

FRI-SUN...IT APPEARS THAT KATIA SHOULD REMAIN WELL S/E OF
REGION...WITH SUBSIDENCE PERSISTING ACROSS THE REGION. WILL KEEP
CONDITIONS DRY DURING THIS TIME PERIOD...WITH TEMPS WARMING TO NEAR
OR ABOVE SEASONAL LEVELS...WITH MAXES 75-80 IN VALLEYS...AND 70-75
ACROSS HIGHER ELEVATIONS...AND OVERNIGHT MINS MAINLY IN THE 50S
WITHIN VALLEYS...AND 45-50 ACROSS HIGHER ELEVATIONS.

SUN NT-MON...WILL KEEP SLIGHT CHC POPS...AS A COLD FRONT MAY
APPROACH OR REACH THE REGION FROM THE W DURING THIS TIME. EXPECT
NEAR SEASONABLE TEMPS...WITH GENERALLY MID 70S IN VALLEYS...AND
65-70 ACROSS HIGHER ELEVATIONS...AND OVERNIGHT MINS GENERALLY IN THE
50S...EXCEPT FOR 40S ACROSS THE NORTH COUNTRY.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
THE BACKEDGE OF THE RAIN SHIELD WAS MIGRATING SOUTHEAST ACROSS THE
DACKS AND WESTERN MOHAWK VALLEY.  EXTRAPOLATION WOULD PLACE AN END
TO THE RAIN ACROSS KGFL TO KALB BETWEEN 13-15Z.  HOWEVER...THIS RAIN
SHOULD REMAIN IN PLACE ACROSS KPOU FOR MOST OF THE DAY.  AS FOR
FLIGHT CATEGORIES...CONDITIONS ARE EXPECTED TO IMPROVE TO VFR FOR
KALB-KGFL FOR MOST OF TODAY /COULD NOT RULE OUT A BRIEF PERIOD OF
LOWER CIGS TO RESULT IN MVFR/.  KPOU IS EXPECTED TO REMAIN IN LOW
END MVFR CATEGORY.

THIS FRONT IS FORECAST TO COME BACK NORTH TONIGHT WITH DETERIORATING
AVIATION CONDITIONS FROM SOUTH TO NORTH.  EXPECTATIONS ARE FOR MORE
IFR THRESHOLDS BEING SATISFIED.

OUTLOOK...
WED-THU NT...VFR/MVFR...PERIODS OF RA LIKELY.
FRI-SAT...MAINLY VFR...SLIGHT CHC MVFR -SHRA.

&&

.FIRE WEATHER...
A FRONTAL BOUNDARY SOUTH OF THE REGION WILL DRIFT NORTHWARD
TONIGHT AND WEDNESDAY...BRINGING OCCASIONAL RAIN...SOME HEAVY...TO
THE REGION.

THE RH WILL RISE TO NEAR 100 PERCENT AT NIGHT...AND FALL TO 60-80
PERCENT EACH AFTERNOON THROUGH WED.

NORTH TO NORTHEAST WINDS WILL AVERAGE 5-15 MPH THROUGH
TONIGHT...BECOMING NORTHEAST TO EAST AT 5-15 MPH WEDNESDAY.

&&

.HYDROLOGY...
WIDESPREAD MODERATE RAINFALL PERSISTED OVERNIGHT...WITH ESTIMATED
RAINFALL AMOUNTS GENERALLY 0.5 TO 1.0 INCH...ALTHOUGH LOCALLY
HIGHER AMOUNTS MAY HAVE FALLEN. THIS HAS LED TO SIGNIFICANT RISES
ON SOME AREA RIVERS/STREAMS...ESPECIALLY WITHIN PORTIONS OF
WESTERN NEW ENGLAND...AS WELL AS THE EASTERN CATSKILLS...WHERE
SOME MINOR FLOODING IS POSSIBLE THROUGH THIS MORNING.

IT APPEARS THAT THE RAIN SHOULD TAPER OFF IN INTENSITY THROUGH
THIS MORNING...AND MAY EVEN END...OR AT LEAST BECOME INTERMITTENT
LATER THIS MORNING INTO THE AFTERNOON AND EVENING HOURS ACROSS
NORTHERN AND CENTRAL AREAS. SOUTHERN AREAS SHOULD STILL EXPERIENCE
PERIODS OF RAIN THROUGH THE DAY...WITH ADDITIONAL QPF OF 0.10-0.30
POSSIBLE THROUGH EARLY TONIGHT.

RAINFALL WILL INCREASE FROM SOUTH TO NORTH AGAIN LATE
TONIGHT...WITH PERIODS OF RAIN EXPECTED WED-WED NT. IT CURRENTLY
APPEARS THAT THE MOST PERSISTENT AND HEAVIEST RAINFALL SHOULD
OCCUR ACROSS THE WESTERN ADIRONDACKS AND MOHAWK VALLEY WED THROUGH
WED NT...WITH AT LEAST 1-3 INCHES OF RAIN POSSIBLE. RAINFALL
SHOULD BE LESS FURTHER S AND E...GENERALLY REMAINING UNDER AN
INCH...AND POSSIBLY UNDER ONE HALF INCH IN SOME AREAS.
HOWEVER...WE WILL NEED TO WATCH THE EVOLUTION AND ORIENTATION OF
THIS RAINFALL...AS ANY EASTWARD DISPLACEMENT FROM CURRENT THINKING
COULD PLACE THE HEAVY RAINFALL BACK OVER THE FLOOD PRONE REGIONS
OF THE EASTERN CATSKILLS AND SCHOHARIE VALLEY. A FLOOD WATCH WILL
LIKELY BE ISSUED FOR PORTIONS OF THE REGION AT SOME POINT LATER
TODAY.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...KL/GJM
NEAR TERM...KL
SHORT TERM...KL
LONG TERM...KL
AVIATION...BGM
FIRE WEATHER...KL
HYDROLOGY...KL/GJM
Hazardous weather outlook, Sep 6, 8:23 AM EDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
823 AM EDT TUE SEP 6 2011

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-071230-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
823 AM EDT TUE SEP 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

RAINFALL WILL INCREASE FROM SOUTH TO NORTH AGAIN LATE
TONIGHT...WITH PERIODS OF RAIN EXPECTED WEDNESDAY INTO WEDNESDAY
NIGHT. IT CURRENTLY APPEARS THAT THE MOST PERSISTENT AND HEAVIEST
RAINFALL SHOULD OCCUR ACROSS THE WESTERN ADIRONDACKS AND MOHAWK
VALLEY WEDNESDAY THROUGH WEDNESDAY NIGHT...WITH AT LEAST 1 TO 3
INCHES OF RAIN POSSIBLE.

RAINFALL SHOULD BE LESS FURTHER SOUTH AND EAST...GENERALLY
REMAINING UNDER AN INCH...AND POSSIBLY UNDER ONE HALF INCH IN SOME
AREAS. HOWEVER...WE WILL NEED TO WATCH THE EVOLUTION AND
ORIENTATION OF THIS RAINFALL...AS ANY EASTWARD DISPLACEMENT FROM
CURRENT THINKING COULD PLACE THE HEAVY RAINFALL BACK OVER THE
FLOOD PRONE REGIONS OF THE EASTERN CATSKILLS AND SCHOHARIE VALLEY.

ADDITIONAL RIVER RISES ARE LIKELY ACROSS THE REGION FROM THIS
RAINFALL...AND FLOODING OF LOW LYING...POOR DRAINAGE AREAS AND
SMALL STREAMS AND CREEKS WILL BE POSSIBLE.

A FLOOD WATCH WILL LIKELY BE ISSUED FOR PORTIONS OF THE REGION AT
SOME POINT LATER TODAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 2:24 AM EDTAreal Flood AdvisoryALYAlbany, Rensselaer, Saratoga, Schenectady, Warren, Washington6 hr
Sep 6, 2:43 AM EDTAreal Flood AdvisoryALYColumbia, Dutchess, Greene, Ulster6 hr
Sep 6, 4:48 AM EDTRiver Flood WarningALYRensselaer, Washington13 hr
Sep 5, 8:45 PM EDTAreal Flood AdvisoryALYWindham4 hr
Sep 6, 2:19 AM EDTAreal Flood AdvisoryALYWindham6 hr
Sep 6, 2:45 AM EDTAreal Flood AdvisoryALYBennington6 hr
Sep 6, 4:36 AM EDTRiver Flood WarningALYBennington5 hr
Sep 6, 5:30 AM EDTRiver Flood WarningALYBennington5 hr

Nearby

Flood Watches in New York, 2011Flood Watches in Vermont, 2011Flood Watches in Massachusetts, 2011Every flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.